Funnel Cloud, Adams
- When
- May 3, 3:47 PM CST
- Where
- Adams County, 1.48 mi NNE of Dickieville
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -94.910
Montgomery County Sheriff reported a funnel cloud.
For a third consecutive day, a boundary found itself draped from NE to SW roughly cutting the state of Iowa in half. Similar afternoon conditions resulted as well with 1000 - 2000 J/kg MUCAPE, little CIN, and borderline to good effective bulk shear around 30 to 40 kts and pushing 50 kts at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
For a third consecutive day, a boundary found itself draped from NE to SW roughly cutting the state of Iowa in half. Similar afternoon conditions resulted as well with 1000 - 2000 J/kg MUCAPE, little CIN, and borderline to good effective bulk shear around 30 to 40 kts and pushing 50 kts at times. With storms more closely rooted to the boundary, low level helicity in excess of 150 m2/s2 raised at least some concern for tornadoes. After a few initial discrete cells, storms eventually congealed into a progressive QLCS that moved across central Iowa and produced 3 weak tornadoes just east of the Des Moines metro area along with a few reports of wind damage and sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 2:26 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 326 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 102 PM CDT Thu May 3 2018 IFR/MVFR conditions are in place along and north of a SW-NE stationary front centered through the Des Moines area with weak convection also moving through the same locations. A large low pressure upstream will also approach the MO River Valley late this afternoon blossoming more widespread showers and storms, especially across northern Iowa. This will produce a prolonged period of a least MVFR conditions there until conditions improve into Fri. Thunder will likely accompany the precip as well but have tried to relegate mention to only most likely locations and periods. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
Special Weather Statement National Weather Service Des Moines IA 1200 PM CDT THU MAY 3 2018 IAZ046-047-031730- Boone IA-Greene IA- 1200 PM CDT THU MAY 3 2018 ...Strong storm may produce hail in Greene and Boone counties... At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near Jefferson, moving northeast at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Jefferson, Ogden, Grand Junction, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Dana, Beaver and Jefferson Municipal Airport. LAT...LON 4221 9427 4221 9375 4186 9433 4200 9450 TIME...MOT...LOC 1659Z 238DEG 35KT 4199 9433 Martin
The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
8 funnel cloud, 5 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Montgomery County Sheriff reported a funnel cloud.
Trained spotter just north of Menlo noted a funnel cloud to the WNW. Location was approximate at the time.
Public reported an apparent microburst that caused damage to a house and tree damage.
Trained spotter reported a funnel nearly to the ground, and now back up. Still saw a lower of the cloud at the time of the report.
Public reported rotation in the clouds along with dime to penny sized hail.
Trained spotter reported a funnel cloud in the area.
Trained spotter reported funnel cloud near the Dallas-Center Grimes High School.
Emergency manager reported nickel sized hail near Highway 5 and County Road R63. Report relayed from Warren County Deputy..
Trained spotter reported funnel cloud nearly to the ground.
Trained spotter had a video of strong winds. Lawn furniture lofted and blown away.
Trained spotter reported at least 60 mph winds along with copious amounts of small hail.
Trained spotter reported a funnel cloud near Stuart.
Law enforcement reported two large trees down in Fort Dodge.
Public reported funnel cloud just west of Pleasantville. Relayed by Fire Department and Law Enforcement.
Tornado had short path through an agricultural field and nearby wooded area producing damage to trees.
Tree damage associated with a short lived tornado just adjacent to Des Moines River. Tornado was reported by public.
Trained spotter reported at least 60 mph wind gusts and heavy rainfall. Ditches were also full of water.
Tree damage observed from a short lived tornado, otherwise it remained in agricultural fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752702, 752703, 752704, 752706, 752708, 757075, 752711, 752714, 752712, 757072, 752710, 757076, 752713, 752716, 747603, 747606, 752717, 747607.